Alert archive / Iowa / Wind Advisories in 2008
Wind Advisory 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Oct 12, 2008, 3:56 AM CDT for 4 states. It took effect at Oct 12, 2008, 11:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2008, 3:56 AM CDT (08:56 UTC)
- In effect from
- Oct 12, 2008, 11:00 AM CDT
- Expired
- Oct 12, 2008, 6:56 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 29 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 120856 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 356 AM CDT SUN OCT 12 2008 .GUSTY SOUTH WINDS WILL DEVELOP BY LATE MORNING AHEAD OF A SLOWLY MOVING COLD FRONT. THESE STRONG WINDS WILL PERSIST INTO EARLY THIS EVENING. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-066-067-069>071-121700- /O.NEW.KFSD.WI.Y.0019.081012T1600Z-081013T0000Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-TURNER- YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY... BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY... BERESFORD...ELK POINT...ALCESTER...JEFFERSON 356 AM CDT SUN OCT 12 2008 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. GUSTY SOUTH WINDS OF 25 TO 40 MPH WILL DEVELOP BY LATE MORNING AND PERSIST INTO EARLY THIS EVENING. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$
2 follow-up statements
000 WWUS73 KFSD 121959 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 259 PM CDT SUN OCT 12 2008 .GUSTY SOUTH WINDS ACROSS NORTHWEST IOWA WILL CONTINUE THROUGH LATE THIS AFTERNOON AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. IAZ001-012-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ040-056-062-066-067-069>071-122100- /O.CAN.KFSD.WI.Y.0019.000000T0000Z-081013T0000Z/ LYON-SIOUX-PLYMOUTH-WOODBURY-LINCOLN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA- TURNER-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...ORANGE CITY...SIOUX CENTER...LE MARS...SIOUX CITY... TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...WAKEFIELD...PONCA...ALLEN... SOUTH SIOUX CITY...BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER... CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON... LENNOX...TEA...HARRISBURG...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 259 PM CDT SUN OCT 12 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. $$ IAZ002-003-013-014-021-022-032-130000- /O.CON.KFSD.WI.Y.0019.000000T0000Z-081013T0000Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE... STORM LAKE...IDA GROVE...HOLSTEIN...BATTLE CREEK 259 PM CDT SUN OCT 12 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. GUSTY SOUTH WINDS OF 25 TO 40 MPH WILL PERSIST INTO EARLY THIS EVENING. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ LIEBL
000 WWUS73 KFSD 122356 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 656 PM CDT SUN OCT 12 2008 IAZ002-003-013-014-021-022-032-130100- /O.CAN.KFSD.WI.Y.0019.000000T0000Z-081013T0000Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE... STORM LAKE...IDA GROVE...HOLSTEIN...BATTLE CREEK 656 PM CDT SUN OCT 12 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. $$ 08
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 11, 8:58 PM CDT, 6 hours 58 minutes earlier.
Area forecast discussion, Oct 11, 8:58 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 858 PM CDT SAT OCT 11 2008 .DISCUSSION... DECENT PIECE OF UPPER LEVEL SUPPORT MOVING OUT OF THE ROCKIES AND NORTH NORTHEAST INTO NEBRASKA. THIS WAS AIDING IN SPREADING A FAIRLY LARGE AREA OF RAINFALL INTO NEBRASKA AND SOON INTO SOUTH DAKOTA. THE FRONTAL BAND IN THE LOW AND MID LEVELS CONTINUES TO TIGHTEN ACROSS CENTRAL AND WESTERN SD...SO BELIEVE THAT AS THIS PRECIPITATION SHIFT NORTH...IT WILL TEND TO FOCUS ALONG AND WEST OF THE JAMES RIVER. SFC ANALYSIS AT 1Z SHOWS THE FRONT SOMEWHERE AROUND RWF TO OTG TO JUST EAST OF SUX LINE. AS THIS STRONG WAVE MOVES OUT...THE LOW LEVEL THERMAL GRADIENT(900-800MB) WILL SHIFT WESTWARD SOME AND IF THE LATEST RUC IS ANY INDICATION...IT HAS ALREADY SHIFTED WEST OF INTERSTATE 29. SO...GOING FORECAST IN GOOD SHAPE BY TRENDING HIGHEST POPS WESTWARD THROUGH THE NIGHT. DRIER AIR IN THE 850-500MB LAYER SHOULD SHIFT WEST AS WELL WHICH WILL KEEP THE EASTERN THIRD OF THE CWA PRETTY MUCH DRY THROUGH THE NIGHT AND INTO THE MORNING. CWA RAINFALL AMOUNTS FORECAST ARE ABOUT A QUARTER TO A HALF AN INCH WEST OF THE JAMES AND THIS SEEMS IN LINE. THE DEEPEST MOISTURE STILL DOWN IN TEXAS AND STREAMING NORTHWARD WHICH SHOULD SET UP AN INTERESTING DAY TOMORROW WITH HEAVY RAIN AGAIN A THREAT OVER AREAS THAT RECEIVED 2 TO 4 INCHES LAST WEEK...FROM ABOUT 30 MILES EITHER SIDE OF A YANKTON TO HUMBOLT TO JUST SOUTH OF BROOKINGS LINE. && .AVIATION... QSTNRY SFC FNT FM NR MWM TO LYV IN SWRN MN TO KSUX TO ERN NE...WILL BEGIN TO BACK NWWD AS A WMFNT LATE TNGT THRU SUN MRNG...TO CNTRL MN TO SERN SD TO CNTRL NE BY 18Z AS LOW PRES DVLPS IN CNTRL NE. WDSPRD IFR STRATUS AND AREAS OF IFR IN BR AND DVLPG SHRA/TSRA BASICALLY NW OF LN FM BKX TO YKN DURG NIGHT...WITH AREAS OF MVFR EXPCD SE OF THAT LINE BY 10Z. && .PREV DISCUSSION... STATIONARY FRONT GENERALLY ALONG THE I29 CORRIDOR THIS AFTERNOON WILL SLOWLY DRIFT EWRD THIS EVENING. THE FRONT WILL STALL OUT AROUND MIDNIGHT AND THEN RAPIDLY SHIFT BACK TO THE WEST. TEMPERATURES TO RISE OVERNIGHT AS THE FRONT MOVES WWRD. RADAR AND WATER VAPOR INDICATE A PLUME OF MOISTURE STREAMING NWRD OUT OF CNTRL NEBRASKA. WILL SEE CONTINUING CHANCES SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT AS MOISTURE MIGRATES INTO THE REGION. EXPECTING SHOWER AND THUNDERSTORM ACTIVITY TO DIMINISH IN THE ERN CWA THIS EVENING...BUT INCREASE IN COVERAGE INTO THE WRN AREAS...WHERE STRONGER THETA E ADVECTION AND VORT ADVECTION WILL BE IN PLACE. DO NOT ANTICIPATE SEVERE STORMS...BUT COULD SEE SOME PEA SIZED HAIL AND BRIEF HEAVY RAIN. BOUNDARY MOVES ONLY VERY SLOWLY ON SUNDAY...REMAINING JUST ALONG OUR WESTERN COUNTIES THROUGH MUCH OF THE DAY. WITH PRODIGIOUS GULF MOISTURE BEING ADVECTED NORTHWARD ON A 50 KT JET...WHICH WILL BE PARALLEL TO THE BOUNDARY...WILL HAVE THE POTENTIAL FOR HEAVY RAIN ALONG THE FRONT AS IT BEGINS TO PUSH VERY SLOWLY EASTWARD IN THE LATE AFTERNOON. WITH A TIGHTENING PRESSURE GRADIENT THROUGH THE EARLY PART OF THE DAY...LOOKS TO BE WINDY...THOUGH WINDS WILL TAPER OFF SOME IN THE AFTERNOON AS THE SURFACE TROUGH IN THE WEST PUSHES EASTWARD AND GRADIENT SLACKENS. ONCE AGAIN...TEMPERATURES ARE GOING TO BE TRICKY. AS STATED BEFORE...FRONT WILL REMAIN IN OUR FAR WEST THROUGH MUCH OF THE DAY...THOUGH ONCE IT BEGINS TO PUSH EAST...FEEL THAT TEMPERATURES WILL FALL OFF PRETTY QUICKLY BEHIND THE SYSTEM CONSIDERING THE KIND OF TEMPERATURES WE ARE LOOKING AT TODAY OVER WESTERN SOUTH DAKOTA. FRONT DOES NOT REALLY MOVE INTO THE JAMES RIVER VALLEY UNTIL AROUND 21Z...SO DID NOT REALLY START TO DROP TEMPERATURES OFF UNTIL AFTER THAT IN OUR WEST...AND WILL PROBABLY DROP OFF QUICKER THAN I HAVE IT...BUT RATHER HARD TO PIN DOWN AT THIS POINT. MODELS IN FAIRLY DECENT AGREEMENT WITH TIMING OF FRONT ON SUNDAY NIGHT...THOUGH THE GFS PUSHES IT ACROSS THE AREA A LITTLE QUICKER THAN THE NAM/ECMWF...AND WENT WITH THE SLIGHTLY SLOWER SOLUTION. AGAIN WILL BE THE POTENTIAL FOR HEAVY RAIN FOR SUNDAY NIGHT AND MONDAY...AND WITH SLOWNESS OF SYSTEM...SOME PLACES MAY ACCUMULATE CLOSE TO 2 AND HALF TO 3 INCHES BY MONDAY EVENING. MAY HAVE TO ENTERTAIN THE THOUGHT OF SOME KIND OF FLOOD STATEMENT AT SOME POINT...BUT WILL HOLD OFF FOR NOW. WITH THE SLOWER SOLUTION...FRONT DOES NOT EXIT OUR CWA UNTIL MONDAY EVENING. TEMPERATURES MAY ACTUALLY FALL IN OUR EASTERN AREAS ON MONDAY AFTERNOON WITH THE PASSAGE OF THE FRONT...BUT DID NOT REALLY INCORPORATE THAT INTO THE FORECAST WITH IT BEING 2 DAYS OUT AND SOME UNCERTAINTY ON EXACT TIMING OF FRONTAL PASSAGE. MODELS SEEM TO BE STILL HINTING AT SECONDARY ENERGY OVER THE FOUR CORNERS REGION FOLLOWING THE EXIT OF THE FIRST UPPER LOW ON TUESDAY...WHICH COULD INTERACT WITH A FRONTAL BOUNDARY DROPPING SOUTHWARD TO BRING SOME PRECIPITATION TO OUR AREA ON TUESDAY NIGHT INTO WEDNESDAY. EVEN SO...KEPT IT OUT FOR NOW WITH MODELS INCONSISTENT WITH THIS FEATURE FROM RUN TO RUN. BY THE MIDDLE OF NEXT WEEK...UPPER LEVEL PATTERN TRANSITIONS TO A MORE ZONAL TYPE FLOW...THEN MODELS BEGIN TO REALLY DIVERGE ON UPPER LEVEL PATTERN TOWARD THE END OF THE WEEK...SO KEPT IT DRY. TEMPERATURES LOOK TO REMAIN CLOSE TO NORMAL THROUGH THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Oct 11, 5:03 AM CDT, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 503 AM CDT SAT OCT 11 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 503 AM CDT SAT OCT 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON THROUGH TONIGHT...MAINLY WEST OF A WINDOM TO SIOUX CITY LINE. THESE STORMS WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ELEVATED INSTABILITY WILL CONTINUE ACROSS THE AREA SUNDAY INTO SUNDAY NIGHT. THIS WILL LIKELY HELP TO SPARK PERIODIC CHANCES FOR THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER...THE STRONG GRADIENT WINDS ON SUNDAY MAY YIELD A FEW STORMS WITH GUSTY WINDS TO AROUND 50 MPH. THE MOST PREVALENT THUNDERSTORM ACTIVITY WILL LIKELY BE ON SUNDAY AND SUNDAY EVENING...ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE. THE MAIN THREAT WITH THESE STORMS AS THE BAND MOVES SLOWLY EASTWARD WILL BE FOR AREAS OF HEAVY RAINFALL...WITH ONE TO TWO INCHES RAINFALL ON AVERAGE EXPECTED ACROSS MUCH OF SOUTHEAST SOUTH DAKOTA...AND AN INCH AND A HALF TO TWO AND A HALF INCHES RAINFALL POSSIBLE FROM MUCH OF SOUTHWEST MINNESOTA THROUGH NORTHWEST IOWA AND NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Advisories in Iowa, 2008Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.